MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535PC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the jaw fell off the ultrasonic surgical device prior to the beginning the procedure.The intended procedure was completed with a replacement device.There was no report of patient harm.
 
Additional Manufacturer Narrative
The device was not returned to olympus, and it is not expected to be returned for evaluation of the reported issue.The investigation is ongoing, and a supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Additional Manufacturer Narrative
This supplemental is being submitted to include additional information received and results of the final investigation.The following sections have been updated: b1, b2, b5, d8, e2, e3, g2, h1, h4, h6.Without the return of the device for analysis, the reported phenomenon and condition of the device could not be confirmed.Therefore, it was not possible to identify which part of the device broke and fell off.The device history record for the lot indicated no anomaly related to the event.A root cause for reported event could not be determined.However, based on the past investigation results, a likely reason for the falling of the grasping section might be the following: an excessive force in the direction for opening was applied to the grasping section.This caused the grasping section to detach from the shaft.Since a force in the twist direction was applied to the detached grasping section, the distal end of the inner pipe broke.As a result, the grasping section fell off.The circumstances surrounding the event (the reason why a force was applied to the grasping section) were unclear.As a result of checking the instruction manual, the following descriptions related to this event were found.This event is warned by the instruction manual.·when inserting the thunderbeat into or withdrawing it from the trocar tube, gently hold the control handle and make sure that the grasping section is closed.If the thunderbeat is inserted or withdrawn with the grasping section open, the probe tip/grasping section may become damaged, or it may become impossible to withdraw it from the trocar.·should any crack, scratch, deformation, split, protrusion, or partial separating be observed on the probe tip, grasping section, tissue pad, shaft, the surface of the transducer, transducer cord, or transducer plug, do not use them and replace the damaged instrument or the transducer with a spare.Using a damaged device may cause burns due to abnormal output or high-frequency (rf bipolar) current leakage or breakage of the probe tip, the tissue pad, and the grasping section.Olympus will continue to monitor field performance for this device.This report has been submitted by the importer under this mdr report number 2429304-2024-00094.
 
Event or Problem Description
The jaw fell off about 15 minutes into the hysterectomy procedure and it was retrieved.Another device was used to complete the procedure.There was no injury to the patient.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation.The device was returned to olympus for inspection, and the reported defect (grasping section detached) was confirmed.Furthermore, it has been over 1 year since the subject device was manufactured.Based on the results of the device evaluation, there is no change to the previously reported investigation results.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿take care not to drop the transducer or not to subject the transducer to strong impacts.Even if the transducer appears undamaged, do not use it, and replace it with a new transducer.Its durability and capability may have been impaired.¿ this supplemental report includes a correction to g2, h4, and h6 from the previous submissions.Also, an update has been made to d4, d9, and h3 from the previous submissions.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation and correction to the initial with information inadvertently left out (h6).Based on the results of the legal manufacturer's updated investigation, there is no change to the previously reported investigation results.

Brand Name
THUNDERBEAT 5 MM, 35 CM, PISTOL GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18225597
Report Number9614641-2023-01796
Device Sequence Number5673830
Product Code GEI
UDI-Device Identifier04953170308659
UDI-Public04953170308659
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K132703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535PC
Device Lot Number33K 15
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/12/2024
04/12/2024
05/29/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date01/30/2024
04/16/2024
05/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown